Alert archive / Kansas / Flash Flood Warnings in 2008
Flash Flood Warning 167, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 7, 2008, 1:11 PM CDT for Cherokee County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2008, 1:11 PM CDT (18:11 UTC)
- Expired
- Aug 7, 2008, 6:31 PM CDT
- In force
- 5 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Cherokee County, KS
The radar
The Tulsa radar (KINX), 129 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 796 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 071812
FFWSGF
KSC021-080000-
/O.NEW.KSGF.FF.W.0167.080807T1811Z-080808T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
111 PM CDT THU AUG 7 2008
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CHEROKEE COUNTY IN SOUTHEAST KANSAS...
* UNTIL 700 PM CDT.
* AT 105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RAINFALL AMOUNTS OF ONE TO TWO INCHES HAVE BEEN
ESTIMATED OVER SOUTHWEST CHEROKEE COUNTY WITH ADDITIONAL HEAVY
RAINFALL DEVELOPING OVER CENTRAL PORTIONS OF THE COUNTY.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
LAT...LON 3733 9507 3732 9494 3726 9478 3718 9462
3700 9463 3700 9507
$$
LINDENBERG1 follow-up statement
000
WGUS73 KSGF 072331
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
631 PM CDT THU AUG 7 2008
KSC021-072341-
/O.CAN.KSGF.FF.W.0167.000000T0000Z-080808T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEROKEE KS-
631 PM CDT THU AUG 7 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CHEROKEE COUNTY...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3733 9507 3732 9494 3726 9478 3718 9462
3700 9463 3700 9507
$$
FOSTERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 12:07 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 7, 12:07 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1207 PM CDT THU AUG 7 2008 ...UPDATE TO AVIATION... .DISCUSSION... RAIN/FLOOD CHANCES TODAY MAIN FORECAST CHALLENGE...WITH MEDIUM RANGE POPS ALSO A CONCERN. WITH AN EYE ON NW KS TSRA...HAVE OPTED TO DROP FFA AS LOW LEVEL JET SHOWING NO SIGNS OF STRENGTHENING PLUS HILLSBORO KS PROFILE TRYING TO VEER AROUND. WITH THIS SAID...HAVE MAINTAINED POP CHANCES INTO THIS AFTERNOON ACROSS THE SOUTHWEST THIRD OF THE CWA BEFORE SURFACE HIGH NUDGES FRONT AND H8 THETA E GRADIENT SOUTHWEST OUT OF CWA. SUBSEQUENT DRYING TO BRING PRECIP WATER DOWN TO 1.25 INCHES OVER EVEN FAR SOUTHWEST MISSOURI BY 00Z. SHORT RANGE MODELS FAIRLY CONSISTENT FOR LATE IN THE WORKWEEK...THOUGH MODELS HANDLING MEAN EAST COAST TROF AND ENSUING SHORT WAVES LENDS TO POOR CONFIDENCE FOR SUNDAY THROUGH NEXT WEEK. AS SURFACE HIGH SHIFTS INTO OH VALLEY...FLOW WILL RETURN TO THE SOUTH WHICH SHOULD PROVIDE ENOUGH UPGLIDE TO WARRANT CHANCE POPS ON SUNDAY. MADE FEW CHANGES BEYOND THAT. && .AVIATION... FOR THE 18Z TAFS...CONVECTION HAS REDEVELOPED OVER THE SOUTHWESTERN CORNER OF THE CWA IN AN AREA OF BETTER MOISTURE CONVERGENCE AND HIGHER INSTABILITY. DRIER AIR CONTINUES TO FILTER INTO THE CWA FROM THE NORTHEAST AND CONTINUES TO PUSH THIS MOISTURE AXIS TO THE SOUTH SO CONVECTION WILL LIKELY ONLY LINGER OVER THE SOUTHEWEST CWA FOR ANOTHER COUPLE TO FEW HOURS. MAIN AREA OF PRECIPITATION HAS SHIFTED SOUTH OF THE JLN AREA AND HAS REMAINED SOUTH OF THE SGF TODAY. WILL KEEP IN A TEMPO GROUP FOR SHOWERS WITH VCTS WORDING IN FOR JLN FOR THE NEXT COUPLE OF HOURS AT THE ONSET OF THE 18Z TAFS WITH PREDOMINANT P6SM AND TEMPO MVFR VISIBILITIES. OTHERWISE...CIGS AT JLN FOR A FEW HOURS THIS AFTERNOON WILL BE FROM AROUND 2500 TO 3500 FEET BEFORE THIS AREA OF CONVECTION SLIDES MORE TO THE SOUTH. HAVE NOT INCLUDED FOG IN THE TERMINALS FOR OVERNIGHT. WILL NEED TO MONITOR...ALTHOUGH WE ARE SEEING DRIER AIR WORKING SOUTHWESTWARD INTO THE AREA. MAY NEED TO HAVE MVFR VISIBILITIES ADDED FOR JLN OVERNIGHT AS THEY HAD THE MOST RAINFALL AND WILL HAVE THE HIGHER DEWPOINTS OVERNIGHT. LINDENBERG && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Aug 7, 1:06 PM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 106 PM CDT THU AUG 7 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-081815- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 106 PM CDT THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: NON SEVERE THUNDERSTORMS WITH HEAVY DOWNPOURS LEADING TO FLASH FLOODING...40 MPH WINDS AND SMALL HAIL. AREAS AFFECTED AND TIMING: ALONG AND SOUTH OF A LINE FROM COLUMBUS KANSAS TO WEST BRANSON MISSOURI THIS AFTERNOON AND EARLY EVENING. DISCUSSION: VERY SLOW MOVING THUNDERSTORMS ARE MOVING THROUGH SOUTHWEST MISSOURI AT 5-10 MPH. THESE STORMS ARE PRODUCING HEAVY RAINFALL AND ARE TRAINING OVER NEWTON...BARRY AND STONE COUNTIES. THE SLOW MOVEMENT OF THESE STORMS...COMBINED WITH VERY HEAVY RAINFALL WILL LEAD TO FLASH FLOODING OVER A FAIRLY LARGE PORTION OF THIS AREA. MODEST INSTABILITY AND WEAK WINDS IN THE UPPER ATMOSPHERE WILL PRECLUDE THE DEVELOPMENT OF SEVERE STORMS. THE LINE OF STORMS WILL GRADUALLY PUSH SOUTH INTO ARKANSAS BY EARLY EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM CHANCES WILL RETURN LATE SATURDAY INTO MONDAY AS WINDS SHIFT BACK TO THE SOUTH AND INSTABILITY RETURNS TO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CLAYCOMB
Nearby
Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.